Nebraska, 2023

Winter Storm in Nebraska, January 18 to 19, 2023

January 18 to 19, 2023 · NWS FSD · 2 events in 2 counties and zones

S. and closed off moving across Iowa by early on January 19.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong upper level wave lifted out of the southwestern U.S. and closed off moving across Iowa by early on January 19. A band of snow developed within the leading warm advection zone from northern Nebraska to northern Iowa by late afternoon on January 18, and with unstable conditions near the frontal axis, the band evolved into a more narrow zone of intense snowfall into the overnight hours. Dry air poised to the north created a sharp gradient to snowfall on the north side of the band.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 18, 10:59 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 18, 10:59 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1059 AM CST Wed Jan 18 2023

.SHORT TERM...(Today and Tonight)
Issued at 400 AM CST Wed Jan 18 2023

KEY MESSAGES:

1. Impending storm a bit slower, and sharp northern gradient still
presents an area of uncertainty, mainly near I-90 corridor.

2. While blowing snow is possible, greatest visibility restrictions
during the late afternoon/tonight will result from snowfall rates of
1-2 inches/hour alone.

3. Seasonable to just below normal high temperatures, with generally
dry conditions expected from Thursday night onward.

****************************************************************

TIMING: Snow has been slowly advancing northeast through central
Nebraska early this morning, but currently running into vast amount
of mid-level dry air in proximity of deep ridge axis which extends
from central North Dakota to southern Illinois. This dry air will
eventually be eroded away by the approaching storm system, but may
be a bit slower to do so than previous model runs indicated. Thus
have slowed down onset of precip chances a bit more, but will also
hang on to some light snow chances in our east longer into Thursday
morning. Made some minor timing changes to headlines as a result of
the changes in onset/ending time, mainly on the back end to extend
areas near/east of I-29 until 15Z Thursday morning.

AMOUNTS: As has been mentioned in discussions over the past couple
of days, given the strong frontogenetic lift with the lead wave of
snow this afternoon/tonight, we are expecting a banded snowfall
event, with a relatively narrow axis of very heavy amounts, and a
sharp northern gradient where amounts will drop off sharply over
perhaps only the width of a county or two. Latest high res models
continue to depict this scenario, especially through the afternoon
and into this evening, as the axis of strongest lift pivots into
areas south of I-90, while mid-level dry air persists over much of
Minnesota. HREF continues to project high probabilities of snowfall
rates in excess of 1"/hour across our southern counties, primarily
near/south of Highway 18, from very late this afternoon through this
evening, when deep/strong lift intersects with the dendritic snow
growth zone (DGZ). Thus expect snowfall to pile up quickly, with as
much as 5-8" just between 6pm and midnight from northeast Nebraska
and extreme southeast South Dakota, through much of northwest Iowa.
While not seeing much in the way of instability, cannot rule out a
clap of thunder or two during this period as well, further enhancing
snowfall rates for brief periods.

Overall, latest forecast shows 7-13 inches within this heaviest band
near/south of Highway 18, though probabilistic high-end amounts push
closer to 15+ inches in some areas. As mentioned above, uncertainty
remains in the exactly where the tight northern gradient will lie,
though most recent models indicate the sharp drop in amounts between
Highway 18 and I-90, with the large majority of 00Z high-res models
holding entire I-90 corridor below 6 inch warning criteria snowfall.
That said, ensembles still show a wide spread in possible solutions,
with no distinct clustering around any one value, even within the
specific model ensemble packages such as ECENS or GEFS. As a result,
our high-end amounts could be closer to 8-9 inches for areas near
and east of KFSD, though the low-end amounts indicate we could see
as little as 2-3 inches. Given the high degree of uncertainty in
this area, will maintain areal coverage of our winter headlines as
is for this package, though with the aforementioned minor timing
tweaks.

WINDS: Expect steadily increasing northeast winds through the day
with most areas seeing winds 15-20 mph sustained, with gusts 25-30
mph, late this afternoon into Thursday. Could see brief gusts to
around 35 mph during the evening when heaviest snow is occurring,
but expect visibility to be reduced as much, if not more so, by the
heavy falling snow as by any blowing snow.

IMPACTS: Greatest impact will likely come from the potentially very
heavy snowfall rates, especially during the late afternoon/evening
as it could impact portions of the evening commute, again mainly for
areas near/south of Highway 18. Visibility with these high snowfall
rates alone can drop to 1/4 mile or less, even without any wind.
That said, drifting could certainly be enhanced by the gusty north
winds, making travel very difficult if not impossible within the
heavy snow band.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CST Wed Jan 18 2023

Snowfall will slowly wind down and exit off to the east on
Thursday, but light accumulations could linger long enough past
12Z that we opted to extend the headlines near/east of I-29 until
15Z Thursday morning. Could still see a little blowing/drifting
snow beyond that time, especially across southwest Minnesota where
stronger winds will linger. However, accumulating snow should
largely be done by then.

Not seeing any significant systems set to impact our forecast area
through the remainder of the forecast period. An elongated trough
does slide through the area this weekend, but moisture appears to
be limited, so any appreciable precipitation looks to remain south
of the area at this time. Similar story for early next week, in
the late Monday-Tuesday time frame. This system currently has a
stronger southern stream component, while solutions differ on the
strength of the northern stream wave which would be a greater
impact to our region. For now, sticking with a dry forecast as
again moisture is somewhat limited and held farther to the south
with the stronger southern stream. Temperatures through the period
look to be near to below seasonal normals, but considering we are
near the coolest normal temperatures of the year, the week ahead
will generally be on the chilly side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1053 AM CST Wed Jan 18 2023

MVFR/IFR stratus will dominate across the area today, with
moderate to heavy snow eventually lifting to the north and east by
late this afternoon and evening. Heaviest snow will reside from
the Interstate 90 corridor and southward, with rapidly
deteriorating conditions as visibilities drop into the IFR/LIFR
range. Snow will then taper off late Thursday morning. Northerly
winds will increase through the day, gusting around 25 to 30 kts
into Thursday. This will result in lowered visibility in blowing
snow for areas that receive higher snowfall.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 3 PM this afternoon to 9 AM CST
     Thursday for SDZ066-067.

     Winter Storm Warning until 6 AM CST Thursday for SDZ065-068>071.

     Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Thursday for SDZ055-056.

     Winter Storm Warning from 6 PM this evening to 9 AM CST Thursday
     for SDZ062.

     Winter Storm Warning until 6 AM CST Thursday for SDZ050-063-064.

     Winter Weather Advisory until 6 AM CST Thursday for SDZ057-058.

     Winter Weather Advisory until 6 AM CST Thursday for SDZ059>061.

MN...Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Thursday for MNZ071-072-080-097.

     Winter Storm Warning from 6 PM this evening to 9 AM CST Thursday
     for MNZ081-089-090-098.

IA...Winter Storm Warning from 3 PM this afternoon to 9 AM CST
     Thursday for IAZ001>003-012>014-020>022.

     Winter Storm Warning until 6 AM CST Thursday for IAZ031-032.

NE...Winter Storm Warning until 6 AM CST Thursday for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jan 18, 4:17 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 AM CST Wed Jan 18 2023

MNZ071-072-080-097-SDZ038>040-052>061-191030-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
417 AM CST Wed Jan 18 2023

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Another round of snowfall is expected to move through the region
this afternoon and tonight. Snowfall amounts may range from below
1 inch near Huron to as much as 2 to 4 inches in locations from
Chamberlain and Mitchell South Dakota, to Pipestone and Tracy
Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Patchy blowing or drifting snow will remain possible in portions
of southwest Minnesota Thursday. Otherwise, no hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ081-089-090-098-SDZ050-062>067-191030-
Lyon-Osceola-Dickinson-Cottonwood-Nobles-Jackson-Rock-Gregory-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
417 AM CST Wed Jan 18 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

A winter storm will spread snow across the region today and
tonight, with moderate snow accumulations from 4 to 9 inches
currently expected. A sharp north-to-south gradient in snowfall
amounts is likely, meaning accumulations could vary greatly over
just a few miles. Falling snow may be heavy at times, possibly
accumulating at a rate of an inch per hour at times, resulting in
a quick degradation in travel conditions this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Patchy blowing or drifting snow will remain possible into
Thursday. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-191030-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Bon Homme-Yankton-Union-
417 AM CST Wed Jan 18 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A winter storm will spread snow across the region today and
tonight. Moderate to heavy snow accumulations are expected, with
amounts from 7 to 13 inches possible. Snowfall will be heavy at
times, accumulating at rates of 1 to 2 inches per hour or more,
resulting in a quick degradation of conditions this afternoon and
this evening. Travel will be hazardous to perhaps impossible in
the highest impacted areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Patchy blowing or drifting snow will remain possible into
Thursday. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dakota

When
January 18, 4:00 PM CST to January 19, 6:00 AM CST
Where
Dakota forecast zone
Reported by
CoCoRaHS
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall totaled 10.5 inches 3 miles southwest of Hubbard, 8.2 inches at Jackson, and 8.0 inches at Dakota City.

Winter Storm, Dixon

When
January 18, 4:00 PM CST to January 19, 6:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall totaled 12.5 inches 2 miles west of Ponca, 10.5 inches at Newcastle, and 7.0 inches at Allen.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077806, 1077807.